Diabetic coma Microchapters
Diabetic hypoglycemia On the Web
American Roentgen Ray Society Images of Diabetic hypoglycemia
Editor-In-Chief: C. Michael Gibson, M.S., M.D. 
Diabetic hypoglycemia describes a low blood glucose level occurring in a person with diabetes mellitus. It is one of the most common types of hypoglycemia seen in emergency departments and hospitals. In general, hypoglycemia occurs when a treatment to lower the elevated blood glucose of diabetes "overshoots" and causes the glucose to fall to a below-normal level.
A commonly used "number" to define the lower limit of normal glucose is 70 mg/dl (3.9 mmol/l), though in someone with diabetes, hypoglycemic symptoms can sometimes occur at higher glucose levels, or may fail to occur at lower. This variability is further compounded by the imprecision of glucose meter measurements at low levels, or the ability of glucose levels to change rapidly.
Diabetic hypoglycemia can be mild, recognized easily by the patient, and reversed with a small amount of carbohydrates eaten or drunk, or it may be severe enough to cause unconsciousness requiring intravenous dextrose or an injection of glucagon. Severe hypoglycemic unconsciousness is one form of diabetic coma. A common medical definition of severe hypoglycemia is "hypoglycemia severe enough that the person needs assistance in dealing with it."
Although one expects hypoglycemic episodes to be accompanied by the typical symptoms (e.g., tremor, sweating, palpitations, etc.), this is not always the case. When hypoglycemia occurs in the absence of such symptoms it is called hypoglycemic unawareness. Especially in people with long-standing type 1 diabetes and those whose glucose levels are frequently at the low end, hypoglycemic unawareness is common.
There are at least three reasons why hypoglycemic unawareness can occur:
a) there may be autonomic neuropathy
b) the brain may have become desensitized to hypoglycemia
c) the person may be using medicines which mask the hypoglycemic symptoms
Autonomic neuropathy: During hypoglycemia, the body releases adrenalin and related substances. This serves two purposes: The β-effect of adrenalin is responsible for the palpitations and tremor, giving the patient warning that hypoglycemia is present. The β-effect of adrenalin also stimulates the liver to make glucose (gluconeogenesis and glycogenolysis). As is evident, then, adrenalin warns the patient that hypoglycemia is present and signals the liver to make glucose to reverse it. In the absence of adrenalin release during hypoglycemia, the patient may not be aware that his/her glucose level is low, and the usual responses of glycogenolysis and gluconeogenesis are lost or blunted.
Since adrenalin release is a function of the autonomic nervous system, the presence of autonomic neuropathy (i.e., a damaged autonomic nervous system) will cause the adrenalin release in response to hypoglycemia to be lost or blunted. Unfortunately, damage to the autonomic nervous system in the form of autonomic neuropathy is a common complication of long-standing diabetes (especially type I diabetes). Hence, the presence of hypoglycemic unawareness may be a sign of autonomic neuropathy.
Brain desensitization to hypoglycemia: If a person has frequent episodes of hypoglycemia (even mild ones), the brain becomes "used to" the low glucose and no longer signals for adrenalin to be released during such times. More specifically, there are glucose transporters located in the brain cells (neurons). These transporters increase in number in response to repeated hypoglycemia (this permits the brain to receive a steady supply of glucose even during hypoglycemia). As a result, what was once the hypoglycemic threshold for the brain to signal adrenalin release becomes lower. Adrenalin is not released, if at all, until the blood glucose level has dropped to dangerously low levels. Clinically, the result is hypoglycemic unawareness.
Since repeated hypoglycemia is common in people with diabetes who strive to keep their glucose levels near normal, so too becomes hypoglycemic unawareness.
The treatment for this condition is to liberalize the patient's target glucose levels, thereby decreasing the frequency of hypoglycemic episodes. Hypoglycemic unawareness will disappear when the frequency of hypoglycemic episodes has declined.
Beta blocker drugs: These medicines are designed to blunt the β-effect of adrenalin and related substances. Hence, if hypoglycemia occurs in someone who is using this type of drug, he/she may not experience the typical adrenergic warning symptoms such as tremor and palpitations. Again, the result is hypoglycemic unawareness. As noted above, beta blockers will also prevent adrenalin from stimulating the liver to make glucose. Although this phenomenon does not contribute to hypoglycemic awareness, it will make the hypoglycemia more severe and/or more protracted.
Diabetic hypoglycemia can occur in any person with diabetes who takes any medicine to lower his blood glucose, but severe hypoglycemia occurs most often in people with type 1 diabetes who take insulin. Hypoglycemia can also be caused by sulfonylureas in people with type 2 diabetes. Severe hypoglycemia rarely, if ever, occurs in people with diabetes treated only with diet, exercise, or insulin sensitizers. For people with insulin-requiring diabetes, hypoglycemia is one of the recurrent hazards of treatment. It limits the achievability of normal glucoses with current treatment methods. Rarely, it can cause permanent harm or death.
History and Symptoms
Symptoms of diabetic hypoglycemia are those of hypoglycemia: neuroglycopenic, adrenergic, and abdominal. Symptoms and effects can be mild, moderate or severe, depending on how low the glucose falls and a variety of other factors. It is rare but possible for diabetic hypoglycemia to result in brain damage or death.
In North America a mild episode of diabetic hypoglycemia is often termed a "low" or an "insulin reaction," and in Europe a "hypo". A severe episode is sometimes referred to as "insulin shock".
In a counter-intuitive manifestation, hypoglycemia can trigger a Somogyi effect, resulting in a rebounding high blood sugar or hyperglycemia.
Oral Intake of Glucose
The blood glucose can be raised to normal within minutes with 15-20 grams of carbohydrate. It can be taken as food or drink if the person is conscious and able to swallow. This amount of carbohydrate is contained in about 3-4 ounces (100-120 ml) of orange, apple, or grape juice, about 4-5 ounces (120-150 ml) of regular (non-diet) soda), about one slice of bread, about 4 crackers, or about 1 serving of most starchy foods. Starch is quickly digested to glucose, but adding fat or protein retards digestion. Symptoms should begin to improve within 5 minutes, though full recovery may take 10-20 minutes. Overeating does not speed recovery and will simply produce hyperglycemia afterwards.
If a person is suffering such severe effects of hypoglycemia that they cannot (due to combativeness) or should not (due to seizures or unconsciousness) be given anything by mouth, glucose can be given by intravenous infusion. Glucose is available for intravenous infusion in various concentrations. The highest is 50% dextrose (about 18 grams of glucose in 40 ml of fluid), but this should be given carefully as it is damaging to tissue if the infusion leaks from the vein.
Glucagon is a hormone that rapidly counters the metabolic effects of insulin in the liver, causing glycogenolysis and release of glucose into the blood. It can raise the glucose by 30-100 mg/dl within minutes in any form of hypoglycemia caused by insulin excess (including all types of diabetic hypoglycemia). It comes in a glucagon emergency rescue kit which includes tiny vials containing 1 mg, which is a standard adult dose. The glucagon in the vial is a lyophilized pellet, which must be reconstituted with 1 ml of sterile water, included in the "kit". In the widely used Lilly Emergency Kit, the water is contained in a syringe with a large needle for intramuscular injection and must be injected into the vial with the pellet of glucagon before being injected. Glucagon works if given subcutaneously, but absorption and recovery are faster if it is injected deep into a muscle (usually the middle of the outside of the thigh). It has an even more rapid effect when given intravenously but this is rarely practicable. Side effects of glucagon can include nausea and headache, but these can also occur after severe hypoglycemia even when glucagon is not used. Risks of glucagon use are far lower than risks of severe hypoglycemia, and it can usually produce a faster recovery than calling for paramedics and waiting for them to start an intravenous line to give dextrose.